Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

History of mid-epigastric pain. Noticed dark stools. Taking TUM. Treatment? Guidance?

Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
55 y/o obese female presents with 2 to 3 months history of mid-epigastric pain that is worse after eating. She is unable to identify any specific foods that may be triggering the symptoms. She denies excessive gas, denies regurgitation of food or a water brash. She has normal daily bowel movements but states that sometimes her stools are very dark. Denies vomiting. She has no previous history of these symptoms and they are becoming disruptive in her daily life. She has been taking TUMs, �like they are candy.�

VS: BP 144/92, P 88, R 18, T 98.6, ht 5�2�, wt 220, BMI 40
1.What additional history would you like for this patient?
2.If you plan to start drug treatment today
a.what is your choice, and dose, and for how long
b.what are some alternatives to this choice
c.what is your rationale for this choice
3.How will you evaluate effectiveness of treatment and when?
4.What risk factors will guide your choice?
5.Are there any major drug-to-drug interactions, SE�s or adverse reactions to this drug?
6.What patient education regarding the use of this drug and the plan of care would you give?
7.Besides drug therapy, are there any other interventions you would consider or recommend
Posted Tue, 16 Jul 2013 in Abdominal Pain
Answered by Dr. Nsah Bernard 2 hours later
Thanks for the detailed description and specific follow-up questions.

I am Dr. Nsah and I am pleased to be able to assist you with your query.

Looking at your description, ww can say that she is obviously suffering from a peptic ulcer diseases or chronic gastritis or other. which might have become complicated with probable digestive hemorrhage (since you mentioned dark stool/melena from time to time). Looking at her vital signs they seem pretty much normal besides her slightly elevated blood pressure (which could have resulted as stress-induced). Now to answer your questions:
1- I will like to know if she has been on any medications lately such as NSAID or steroidal antiinflammatory, smoking, alcohol etc. If she is free of those it will be best if an H. pylori test be done (this is the most frequent cause of PUD)
2- drug choice depends on cause of PUD but for most PUD trearment choice is PPI (such as omeprazole, lanzoprazole etc) associated to antacids (such as aluminium hydroxide). Other drug choices could be H2 inhibitors such as cimetidine, ranitidine etc. The PPIs could be associated to antibiotics such as amoxicillin + clarithromycin to eradicate the h. pylori. there are various dosages but you will need a physician to give you an actual prescription. Antispasmodic can be associated as personally those are my combinations.
3- efffective is evaluated with pain alleviation upon initiation of treatment. Clearer stool too.
4- Risk factors are the ones mentioned. use of nsaid smoking alcohol h.pylori infection etc.
5- Most of them hardly come with side effects besides the antibiotica. drug interaction will have to be checked with other medications she is taking already.
6- she should avoid all the above mentioned risk factors, avoid too much spicy food especially with pepper, avoid starvation and make sure to follow treatment till the end ones initiated.

Thanks and hope this helps

Dr. Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor